advertisement
Question
Posted by: Tracy | 2012/10/23

Warfarin

Good day,

I had mitral valve replacement on 16 Feb 2000. I have since been on warfarin has my blood thinner. However the side affects are my hair falling out &  my teeth moving in my mouth.

I am seeing my cardiologist in Dec 2012 is there any other better form of blood thinner I could use.

Thank you,
Tracy

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCardiologist

Dear Tracy,

Hair loss is listed as a possible side effect of warfarin in one handbook of drugs, though not in the South African Medicines Formulary, so I suppose it is possible that your hair loss is due to warfarin. However, hair loss caused by warfarin is rare in my experience, and please bear in mind there may be other cause of hair loss. I have never heard of warfarin causing movement of teeth.

Unfortunately there is as yet no alternative to warfarin for patients who have had heart valves replacemed with mechanical valves, so for the moment you should please continue warfarin as before. However, there are now drugs which can replace warfarin in some situations, for example in patients with atrial fibrillation. These drugs will soon be tested to see if they can also replace warfarin in patients with artificial heart valves. Please therefore ask your cardiologist from time to time whether any of these drugs has been approved for people in your situation. Unfortunately, the trials have not yet begun so it will probably be at least three or four years before we know whether or not these new drugs can replace warfarin.

Best wishes, JT

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

4
Our users say:
Posted by: robin | 2014/04/16

I am also on Warfarin. I take no other medicines nor vitamins. I've been on it for 1 1/2 years. I told my physician my teeth had a floating sensation. He thought I imagined it.now my teeth have moved. My bite has changed. If I lower the dose the floating sensation goes away.

Reply to robin
Posted by: robin | 2014/04/16

I am also on Warfarin. I take no other medicines nor vitamins. I've been on it for 1 1/2 years. I told my physician my teeth had a floating sensation. He thought I imagined it.now my teeth have moved. My bite has changed. If I lower the dose the floating sensation goes away.

Reply to robin
Posted by: Isabelle | 2012/11/26

With the bases laoedd you struck us out with that answer!

Reply to Isabelle
Posted by: Shirley | 2012/11/09

I am on Warfarin after two DVT''s and am now experiencing pain in my hips, knees, wrists which is probably arthritis.

Is there anything I can take for pain relief or to strengthen the joints?

Reply to Shirley

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement